Alert archive / Illinois / River Flood Warnings in 2022

River Flood Warning 14, NWS St. Louis, MO

March 23, 2022Fayette County, Illinois

NWS St. Louis, MO issued this river flood warning at Mar 23, 2022, 10:55 AM CDT for Fayette County, Illinois. It took effect at Mar 24, 2022, 7:00 AM CDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Mar 23, 2022, 10:55 AM CDT (15:55 UTC)
In effect from
Mar 24, 2022, 7:00 AM CDT
Expired
Mar 24, 2022, 1:12 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Fayette County, IL

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Vandalia (VNDI2).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

279 
WGUS43 KLSX 231555
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1055 AM CDT Wed Mar 23 2022

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following river in Illinois...

  Kaskaskia River at Vandalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The NationalWeather Service will monitor this 
developing situation and issue follow up statements as conditions 
change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-250400-
/O.NEW.KLSX.FL.W.0014.220324T1200Z-220326T1500Z/
/VNDI2.1.ER.220324T1200Z.220324T1800Z.220325T0900Z.NO/
1055 AM CDT Wed Mar 23 2022

...FLOOD WARNING IN EFFECT FROM THURSDAY MORNING TO LATE SATURDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Kaskaskia River at Vandalia.

* WHEN...From Thursday morning to late Saturday morning.

* IMPACTS...At 18.0 feet, Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

* ADDITIONAL DETAILS...
  - At 10:30 AM CDT Wednesday the stage was 15.7 feet.
  - Forecast...The river will rise above flood stage tomorrow
    morning to 18.3 feet tomorrow evening. It will then fall
    below flood stage early Friday morning to 12.4 feet and begin
    rising again Monday evening. It will rise to 12.6 feet early
    Wednesday morning. It will then fall again and remain below
    flood stage.
  - Flood stage is 18.0 feet.


&&

               Fld   Observed        Forecasts (1 pm CDT)
Location       Stg   Stg   Day/Time  Thu   Fri   Sat   Sun   Mon

Kaskaskia River
Vandalia       18.0  15.7  Wed 10 am 18.3  17.4  15.0  12.9  12.4


&&

LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922


$$

MRM
2 follow-up statements
001 
WGUS83 KLSX 240233
FLSLSX

Flood Statement
National Weather Service St Louis MO
933 PM CDT Wed Mar 23 2022

...The Flood Warning is extended for the following rivers in 
Illinois...

  Kaskaskia River at Vandalia.

...The Flood Warning continues for the following rivers in 
Illinois...

  Kaskaskia River at Carlyle TW.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-251445-
/O.EXT.KLSX.FL.W.0014.220325T1200Z-220327T0000Z/
/VNDI2.1.ER.220325T1200Z.220325T1200Z.220325T1800Z.NO/
933 PM CDT Wed Mar 23 2022

...FLOOD WARNING NOW IN EFFECT FROM FRIDAY MORNING TO SATURDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Kaskaskia River at Vandalia.

* WHEN...From Friday morning to Saturday evening.

* IMPACTS...At 18.0 feet, Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

* ADDITIONAL DETAILS...
  - At 9:00 PM CDT Wednesday the stage was 16.2 feet.
  - Forecast...The river is expected to rise above flood stage
    Friday morning to a crest of 18.0 feet Friday morning. It
    will then fall below flood stage early Friday afternoon.
  - Flood stage is 18.0 feet.


&&

               Fld   Observed        Forecasts (7 pm CDT)
Location       Stg   Stg   Day/Time  Thu   Fri   Sat   Sun   Mon

Kaskaskia River
Vandalia       18.0  16.2  Wed 9 pm  17.7  17.8  15.3  12.9  12.0


&&

LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922


$$

ILC027-251445-
/O.CON.KLSX.FL.W.0008.000000T0000Z-000000T0000Z/
/CRLI2.1.ER.220220T2150Z.220313T1300Z.000000T0000Z.UU/
933 PM CDT Wed Mar 23 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Kaskaskia River at Carlyle TW.

* WHEN...Until further notice.

* ADDITIONAL DETAILS...
  - At 9:00 PM CDT Wednesday the stage was 425.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:00 PM CDT Wednesday was 425.0 feet.
  - Forecast...The river is expected to rise to a crest of 425.0
    feet just after midnight tonight.
  - Flood stage is 423.5 feet.


&&

               Fld   Observed        Forecasts (7 pm CDT)
Location       Stg   Stg   Day/Time  Thu   Fri   Sat   Sun   Mon

Kaskaskia River
Carlyle TW     423.5 425.0 Wed 9 pm  425.0 425.0 425.0 425.0 425.


&&

LAT...LON 3862 8936 3861 8933 3851 8937 3849 8942
      3854 8942


$$

19
019 
WGUS83 KLSX 241812
FLSLSX

Flood Statement
National Weather Service St Louis MO
112 PM CDT Thu Mar 24 2022

...The Flood Warning is cancelled for the following river in 
Illinois...

  Kaskaskia River at Vandalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

ILC051-241915-
/O.CAN.KLSX.FL.W.0014.220325T1200Z-220324T1812Z/
/VNDI2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
112 PM CDT Thu Mar 24 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Kaskaskia River at Vandalia.

* ADDITIONAL DETAILS...
  - At 12:30 PM CDT Thursday the stage was 16.2 feet.
  - Forecast...The river is expected to rise to a crest of 16.4
    feet just after midnight tonight.


&&

               Fld   Observed        Forecasts (1 pm CDT)
Location       Stg   Stg   Day/Time  Fri   Sat   Sun   Mon   Tue

Kaskaskia River
Vandalia       18.0  16.2  Thu 12 pm 16.4  14.9  13.1  12.2  12.0


&&

LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922


$$

MRM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 23, 6:31 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 23, 6:31 AM CDT, 4 hours 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 AM CDT Wed Mar 23 2022

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 343 AM CDT Wed Mar 23 2022

At upper levels today, multiple lobes of vorticity will rotate about
and interact with a closed low that will continue crawling
northeastward over the Midwest and lower Great Lakes. This closed
low will remain nearly vertically stacked with its attendant,
occluded surface/low-level cyclone tracking slowly from southeastern
IA through northern IL. Although showers cannot be completely ruled
out at any given time across the entire CWA due the background deep
cyclonic flow, the primary foci should be along what remains of a
cold front lifting northward from the Mississippi River and a
surface pressure trough extending across west-central IL to central
MO. Weak surface/low-level moisture convergence along these
features, in concert with DCVA leading passing lobes of vorticity,
will support the greatest concentration of showers in the vicinity
of these features. Thanks to considerable cloud cover, falling
precip, and weak, persistent CAA arriving behind the aforementioned
cold front, there will be little diurnal component to temp trends
today with the entire CWA falling into 40s F by late afternoon.

A temporal minimum in shower coverage is expected this evening as
the surface pressure trough becomes less sharp and mid-level heights
briefly rise. However, as another bout of DCVA arrives early around
Thursday morning and potential surface pressure trough emerges,
showers should increase in coverage once again. Since temps across
northeastern and central MO could fall into the mid-30s F by that
time, a few wet snowflakes could mix in with the showers. But no
accumulation is expected, given that these temps are only marginally
sufficiently cold and precip will be light. Showers will likely
continue through much of Thursday morning, but should become
increasingly scattered and then isolated through the remainder of
the day as moisture becomes increasingly shallow and mid-level
height rises resume. Thursday will be another cloudy and chilly day
with high temps holding in the 40s F--10 to 20 F below average.

Pfahler

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 343 AM CDT Wed Mar 23 2022

Thursday evening, any lingering showers should dissipate around
sunset with general mid-level height rises continuing and drier air
gradually filtering in. By Friday, upper-level northwesterly flow
will become established in the wake of the departing upper-level
closed low and be navigated by a potent upper-level shortwave trough
late Friday. Global model guidance are in agreement that the most
vigorous ascent associated with this shortwave trough will pass to
through northeast of the CWA, but a cold front will be forced through
the CWA sometime around midday Friday into the afternoon. Ahead of
this front, low-level WAA and clearing of lingering stratus during
the morning should allow temps to return to average briefly.
However, behind this front, a seasonably cool airmass should arrive
by Saturday. In fact, Sunday morning will need to be monitored for a
potential freeze across portions of the area, depending on cloud
cover and the location of a nearby inverted surface pressure ridge
by that time.

Global model guidance indicate that a strengthening frontal boundary
will become positioned across or near the CWA through the day
Sunday. A series of passing upper-level shortwave troughs are
expected to foster waves of precip along and north of this front as
it lifts slowly northward in response to an upper-level ridge
shifting into the central CONUS. However, guidance differ on the
timing of the shortwave troughs and how quickly the front lifts
northward, which will greatly impact temps and placement of precip.
Inherent uncertainty is captured well by NBM interquartile temp
spreads spanning 20 F by Monday, but there is general consensus in
an eventual warming of temps to above average.

Pfahler

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 630 AM CDT Wed Mar 23 2022

Showers are expected through much of the day today at all terminals;
however, St. Louis metro terminals will mainly see showers through
mid-morning. These showers should help improve visibilities in fog
that has developed at KUIN to start the TAF period. Along with
showers, IFR ceilings initially blanketing KUIN and KCOU should
gradually spread westward through the day but may lift slightly
during daylight hours. These IFR ceilings are most likely to reach
St. Louis metro terminals this evening.

A period of dry conditions may occur late this evening as well, but
another round of showers is forecast to develop/move into the region
early Thursday morning, accompanying persisting ceilings. Otherwise,
winds will generally range from southwesterly to northwesterly
through the period with gusts to 20 kt possible at times from midday
into this evening.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 23, 3:44 AM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
344 AM CDT Wed Mar 23 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-240845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
344 AM CDT Wed Mar 23 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Pfahler

Nearby

River Flood Warnings in Illinois, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.